I have this relatively new procedure called Botox Nefertiti Lift performed 12 days ago by a cosmetic physician, and it has lead to a crooked smile. A total of 20 Botox units were used along the jawlines. I have been unable to get a straight answer from the doctor. From looking at pictures, I think that the toxin has diffused into the Depressor Labii leading to the other side becoming hyperkinetic. I went back for a review and the doctor stated that she had hit a muscle on what seems to me to be the unaffected (hyperkinetic) side and the remedy was to inject an opposing muscle on the jawline on the affected side. That was three days ago, if anything, the problem has intensified. I have read an article about the problem and the issue not being resolved by injecting the depressor Labii on the unaffected side. I am frightened and worried. How long will I have this crooked smile? What are my options for getting it fixed?
Horribly Crooked Smile from Botox Nefertiti Lift
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 8
Do nothing for now.
Botox is a wonderful drug. It will do exactly what you tell it to do.
However, if you paralyze the wrong muscles with a direct injection, it will take three months to recover.
Any more Botox injections will undoubtedly prolong your agony.
The principle of the Nefertiti lift is that you can somehow get a cleaner neck by paralyzing muscles along the jawline. It is not widely performed.
Time is your ally
The good thing about Botox is that it is temporary. When in doubt, wait. Things will resolve and return to normal. The worst approach would be to try to do something to correct a problem whose etiology is unknown especially where injection into a specific muscle is both hypothetical and difficult to achieve again since the first injection was presumably "misdirected". Injections into muscle around the muscle are controversial (some doctors won't do it) and imprecise as there are multiple muscles closely associated with each other. As you hace sauid yourself, this procedure is relatively new and unproven.
Perhaps you should wait and let it resolve
First of all a "cosmetic physician" is generally NOT a Board Certified plastic surgeon. American law allows almost anybody to call themselves whatever they want in order to attract the unsuspecting patient. This is unfortunate because proper and extensive supervised training is not required to call yourself a "cosmetic physician." So, my advice would be to go to a proper plastic surgeon and discuss your options. 20 units isn't much Botox and the effect should wear off in less than 4 months. Wouldn't that be better than causing worsening of your problems by further injections now?
Then go to a real plastic surgeon for future care!!!
You might also like...
Be wary of new techniques
We agree with the general concensus of the panel members -- doing nothing is probably your best option. In some situations, the Botox effects will begin slowly wearing off before the 3-4 month mark which may allow for some gradual improvement. When a practitioner keeps trying to correct an unintended outcome, the unfortunate result is "chasing" the problem while creating potentially more problems. It's apparent that you are not satisfied with the information, feedback, and interaction that you've had thus far with your physician. Therefore, it doesn't seem worthwhile to return.
It will resolve in time
From what you describe, a nerve along the jaw (marginal mandibular nerve) sounds like it was hit by the Botox. This will produce weakness in the lip depressors. Fortunately, it will resolve over the next several months as the Botox wears off.
I am not familiar with the term cosmetic physician.
Botox and crooked smile
Caveat Emptor! Beware of marketed named facial rejuvenation gimics. These are often done by people working at it as a true boutique type business and not as a medical practice. Remember everything we do can cause complications so it is important to go to a well qualified doctor. The botox will wear off in 3-4 months and the crooked smile should improve.
Correcting Botox Assymetry - Crooked smile
In general, it is difficult for a consulting physician to determine the exact cause of a particular procedure, especially if it is newer and poorly described in the scientific literature.
The good news is that the procedure was non-surgical and likely related to Botox. These clues would most likely direct a physician to conclude that the nerves are not irreversibly damaged and that the botox effects will eventually subside, thus restoring symmetry.
I would advise a patient in this condition to avoid correction at this time and allow the effects of botox to wear off.
Time vs. More Injections
Sorry to hear about your situation. The best advice I can give you at this point is to go back and see your Physician and have as clear a discussion as you can with her about your treatment options (ie. have her specifically explain why & where the additional Botox injections will help you).
I don't know where the injections were placed so I cannot comment much about the depressor labii.
You essentially have three options:
1. If you are satisfied with your Doctor's explanation of things and feel confident in their experience with using Botox for this procedure then you may proceed with "corrective" injections
2. Seek a second opinion from a Doctor who has used Botox for this type of lift as well - they may be better able to clarify the problem and potential remedies
3. Wait it out. Botox typically lasts from 3 to 5 months and rest assured at that time your smile will be right back to normal. This is probably the most frustrating option but also perhaps the safest to avoid any further undesirable alteration to your appearance.
Good luck to you,
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.